Wyoming, 2016Blizzard in Wyoming, February 3 to 4, 2016
February 3 to 4, 2016 · NWS CYS · 4 events in 4 counties and zones
Westerly winds as high as 70 mph produced considerable blowing snow which resulted in ground blizzard conditions for the wind prone areas of southeast Wyoming. Visibilities were frequently reduced to near zero at the Interstate 80 summit and Arlington area, and Interstate 25 between Chugwater and Wheatland.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly winds as high as 70 mph produced considerable blowing snow which resulted in ground blizzard conditions for the wind prone areas of southeast Wyoming. Visibilities were frequently reduced to near zero at the Interstate 80 summit and Arlington area, and Interstate 25 between Chugwater and Wheatland. These adverse conditions closed both interstate highways for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 4:42 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 3, 4:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MST WED FEB 3 2016
.SHORT TERM...(TONIGHT-FRIDAY)
ISSUED AT 230 PM MST WED FEB 3 2016
SIGNIFICANT TRAVEL IMPACTS ARE POSSIBLE ACROSS MUCH OF SOUTHEAST WYO
FROM LATE THIS EVENING THROUGH EARLY THURSDAY AFTERNOON. A HIGH WIND
EPISODE IS ON TRACK FOR THE WIND CORRIDORS AS A FAST-MOVING MIDLEVEL
SHORTWAVE DIVES ACROSS NORTHEAST WYOMING TONIGHT. THE 850 MB CAG-CPR
GRADIENT INCREASES TO 50 METERS BY 03Z THU AND PEAKS AT 63 METERS BY
12Z THU. ALL AVAILABLE MODEL GUIDANCE SHOWS 50-60 KTS OF FLOW IN THE
H7-H8 LAYER UNTIL 21Z TOMORROW...SO CONFIDENCE IN WARNING-LEVEL WIND
GUSTS AT ARL/BRX/VDW IS QUITE HIGH. THERE IS A LOT OF FRESH SNOWPACK
OUT THERE...ESPECIALLY OVER THE I80 SUMMIT WHERE UPWARDS OF TWO FEET
OF SNOW FELL ON MON/TUE. THE POTENTIAL FOR A GROUND BLIZZARD IS HIGH
SO WILL MAKE NO CHANGES TO BZW HIGHLIGHTS IN THE WIND CORRIDORS. THE
WINTER WEATHER ADVISORY FOR BLOWING SNOW APPEARS TO BE IN GOOD SHAPE
AS WELL. WE COULD SEE SOME IMPACTS IN THE NEBRASKA PANHANDLE GIVEN A
DECENT SURFACE PRESSURE GRADIENT...BUT DO NOT BELIEVE WIND GUSTS ARE
GOING TO BE HIGH ENOUGH TO CREATE SIGNIFICANT BLSN. -10 TO -20F WIND
CHILLS WILL BE COMMON FOR THE MORNING COMMUTE.
IMPACTS SHOULD EASE BY MID THURSDAY AFTERNOON AS LOW-LEVEL GRADIENTS
AND RESULTANT WIND SPEEDS RELAX. THE NEXT CHANCE OF SNOW IS EXPECTED
THURSDAY NIGHT THROUGH FRIDAY AS A WEAK SHORTWAVE DISTURBANCE TRACKS
ACROSS THE CWA. WEAK DYNAMICS POINT TO A RELATIVELY LOW-IMPACT STORM
WITH VERY MODEST SNOWFALL ACCUMULATIONS. THE SNOWY/SIERRA MADRE MTNS
COULD SEE 4-8 INCHES BY 00Z SAT...SO THIS COULD BE A MARGINAL WINTER
WEATHER ADVISORY EVENT. SOME MODEL UNCERTAINTY PRECLUDES ISSUANCE OF
ANY HIGHLIGHTS ATTM.
.LONG TERM...(FRIDAY NIGHT THROUGH NEXT WEDNESDAY)
ISSUED AT 310 PM MST WED FEB 3 2016
MEDIUM TO LONG RANGE MODELS INDICATE NORTH TO NORTHWEST FLOW ALOFT
AND GENERALLY QUIET WEATHER THROUGH THE WEEKEND AND INTO NEXT
WEEK. WITH THE EXCEPTION OF STRONG WINDS...PRECIP CHANCES WILL BE
LOW WITH LIMITED IMPACTS. THE MAIN CONCERN WILL BE WIND...AND THE
POTENTIAL FOR ADDITIONAL BLOWING SNOW OVER THE HIGH VALLEYS AND
WIND PRONE LOCATIONS OF SOUTHEAST WYOMING.
FORECAST MODELS SHOW TWO RELATIVELY WEAK SYSTEMS MOVING ACROSS
THE AREA LATE SATURDAY AND AGAIN MONDAY NIGHT. THE FIRST SYSTEM
APPEARS TO BE THE STRONGER OF THE TWO...WITH THE ONE MONDAY NIGHT
MORE SIMILAR TO A BACK DOOR COLD FRONT. ALL MODELS INDICATE
PROGRESSIVE NORTHWEST FLOW DURING THE WEEKEND AS AN OPEN WAVE
UPPER LEVEL TROUGH QUICKLY MOVES ACROSS IDAHO AND INTO MONTANA AND
WYOMING LATE SATURDAY. THE TROUGH WILL DIG FURTHER SOUTHEAST AS IT
MOVES ACROSS THE HIGH PLAINS...WITH SOME GOOD CAA ON SUNDAY. WITH
NORTHWEST WINDS...DO NOT ANTICIPATE MUCH PRECIP ALONG THE I80
CORRIDOR...BUT SOME RAIN/SNOW IS POSSIBLE ALONG THE I25 CORRIDOR
NEAR DOUGLAS EXTENDING EAST TOWARDS LUSK AND THE NORTHERN NEBRASKA
PANHANDLE. SOME LIGHT ACCUMULATIONS ARE POSSIBLE EVEN THOUGH THE
12Z ECMWF IS MUCH DRIER COMPARED TO THE OTHER MODELS...SO
INCREASED POP BETWEEN 25 TO 35 PERCENT FOR NOW. THE MAIN CONCERN
MAY ACTUALLY BE WINDS AND THE POTENTIAL FOR BLOWING SNOW DUE TO
THE HIGH POTENTIAL OF SOME REMAINING SNOWPACK ACROSS SOUTHEAST
WYOMING FRIDAY NIGHT AND SATURDAY. AS THE ASSOCIATED COLD FRONT
MOVES ACROSS THE AREA...A REINFORCING SHOT OF COLD AIR WILL PUSH
INTO SOUTHEAST WYOMING AND NEBRASKA WITH TEMPERATURES LOWERING
BELOW NORMAL ONCE AGAIN FOR SUNDAY AND POSSIBLY MONDAY. A PERIOD
OF VERY WINDY CONDITIONS ARE THEN EXPECTED ALONG AND EAST OF THE
LARAMIE RANGE SUNDAY AND MONDAY. THIS INCLUDES LOCATIONS ACROSS
THE WESTERN NEBRASKA PANHANDLE AS A STRONG 120 KNOT JET SITS OVER
THE AREA THROUGH EARLY NEXT WEEK.
OTHERWISE...SOME LIGHT SNOW FLURRY ACTIVITY IS POSSIBLE MONDAY
NIGHT EAST OF THE LARAMIE RANGE AS A BACK DOOR COLD FRONT ATTEMPTS
TO MOVE WESTWARD ACROSS WESTERN NEBRASKA. MODELS ARE THEN HINTING
AT A WARMING TREND TOWARDS THE MIDDLE PART OF NEXT WEEK AS A HIGH
AMPLITUDE RIDGE AXIS BEGINS TO MOVE EAST ACROSS THE WESTERN UNITED
STATES AND INTO THE ROCKY MOUNTAIN REGION. KEPT HIGH TEMPERATURES
IN THE 40S TO NEAR 50 ACROSS THE HIGH PLAINS ON WEDNESDAY AFTERNOON.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 434 PM MST WED FEB 3 2016
VFR CONDITIONS WILL PREVAIL OUTSIDE THE MOUNTAINS. THE EXCEPTION
WILL BE THE WIND PRONE AREAS OF SOUTHEAST WY WHERE INCREASINGLY
GUSTY WESTERLY WINDS WILL CREATE BLOWING/DRIFTING SNOW AND POOR
VIS TONIGHT AND THURSDAY MORNING. NOT EXPECTING IMPACTS TO THE
RWL...LAR AND CYS TERMINALS. CLOUDS INCREASE AND GRADUALLY LOWER
THURSDAY AHEAD OF AN APPROACHING DISTURBANCE FROM THE WEST.
INTRODUCED MVFR CIG/VIS IN LIGHT SNOW/BLOWING SNOW AT RWL THURSDAY
AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 400 AM MST WED FEB 3 2016
WIDESPREAD SNOW PACK AND COLD TEMPERATURES WILL KEEP FIRE WEATHER
CONDITIONS IN CHECK OVER THE UPCOMING WEEK. STRONG WINDS RETURNING
TO SOUTHEAST WYOMING TONIGHT WITH WIND PRONE AREAS LIKELY SEEING
WIND GUSTS IN EXCESS OF 60 MPH. WINDS WILL BE GUSTING CLOSE TO 40
MPH FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE AS WELL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...GROUND BLIZZARD WARNING UNTIL 11 AM MST THURSDAY FOR WYZ106-110-116-117.
WINTER WEATHER ADVISORY UNTIL 11 AM MST THURSDAY FOR WYZ101-
103>105-107-109-113-115-118.
NE...NONE.
&&
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...MAJ
FIRE WEATHER...CLH/GCCHazardous weather outlook, Feb 3, 5:35 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MST WED FEB 3 2016
WYZ101-103>107-109-110-113-115>118-041115-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
535 PM MST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A GROUND BLIZZARD WARNING IS IN EFFECT FROM 7 PM THIS EVENING
THROUGH 11 AM THURSDAY FOR THE ARLINGTON AND ELK MOUNTAIN AREAS...
SOUTHWEST PLATTE COUNTY INCLUDING BORDEAUX...THE SOUTHERN LARAMIE
RANGE AND SOUTHERN LARAMIE RANGE FOOTHILLS...INCLUDING THE
INTERSTATE 80 SUMMIT. EXPECT WEST WINDS OF 35 TO 45 MPH WITH GUSTS
IN EXCESS OF 60 MPH PRODUCING AREAS OF BLOWING SNOW AND NEAR ZERO
VISIBILITIES...ALONG WITH SLICK ROADS AND HAZARDOUS DRIVING
CONDITIONS.
ELSEWHERE...INCLUDING RAWLINS...LARAMIE...DOUGLAS...WHEATLAND
AND CHEYENNE...A WINTER WEATHER ADVISORY FOR STRONG WINDS AND
BLOWING SNOW IS IN EFFECT FROM 7 PM THIS EVENING THROUGH 11 AM
THURSDAY. EXPECT WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
PRODUCING AREAS OF BLOWING SNOW REDUCING VISIBILITIES UNDER ONE HALF
MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FAST MOVING WEATHER DISTURBANCE WILL BRING ACCUMULATING SNOW
THURSDAY AFTERNOON AND THURSDAY NIGHT TO AREAS ALONG AND WEST
OF THE LARAMIE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF STRONG
WINDS WILL BE APPRECIATED.
NEZ002-003-019>021-054-055-095-096-041115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
535 PM MST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ102-108-111-112-114-119-041115-
NIOBRARA COUNTY-GOSHEN COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-SNOWY RANGE-EAST LARAMIE COUNTY-
535 PM MST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
EXPECT AREAS OF BLOWING SNOW FROM THIS EVENING THROUGH THURSDAY
MORNING WITH VISIBILITIES IN BLOWING SNOW UNDER ONE MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Blizzard, Central Laramie Range and Southwest Platte County
- When
- February 3, 7:00 PM MST to February 4, 7:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured peak wind gusts of 60 mph and near zero visibilities in blowing snow.
Blizzard, North Snowy Range Foothills
- When
- February 3, 7:00 PM MST to February 4, 7:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensors at Arlington, Cooper Cove and Foote Creek measured peak wind gusts of 60 to 70 mph and near zero visibilities in blowing snow.
Blizzard, South Laramie Range
- When
- February 3, 7:00 PM MST to February 4, 7:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford measured peak wind gusts of 70 mph and visibilities near zero in blowing snow.
Blizzard, South Laramie Range Foothills
- When
- February 3, 7:00 PM MST to February 4, 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- County Official
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Strong winds with whiteout conditions were reported west of Cheyenne. Happy Jack Road and other county roads were closed. Rural schools west of Cheyenne were closed.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, February 3, 2016$5.1 million · EF0 · 1 event
- Tornadoes in North Carolina, February 3, 2016$125,000 · EF1 · 2 events
- Tornado and Damaging Winds in South Carolina, February 3, 2016$75,000 · EF0 · 7 events
- Flash Flooding and Damaging Winds in North Carolina, February 3, 2016$49,000 · 50 kt wind · 11 events
- Flash Flooding in Georgia, February 3, 2016$40,000 · 2 events
- Flash Flooding in Kentucky, February 3, 2016$20,000 · 2 events
- Flooding in Maryland, February 3 to 5, 201611 events
- Flash Flooding and Damaging Winds in Tennessee, February 3, 2016$3,000 · 52 kt wind · 10 events
- Dense Fog in Maryland, February 3 to 4, 20167 events
- Flooding in Virginia, February 3 to 4, 20166 events
- Dense Fog in Virginia, February 3 to 4, 20166 events
- Flash Flooding and Lightning Strike in Florida, February 3, 2016$5,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637823, 637825, 637828, 637832.